Alert archive / Florida / River Flood Warnings in 2014

River Flood Warning 86, NWS Tallahassee, FL

December 23, 2014Wakulla County, Florida

NWS Tallahassee, FL issued this river flood warning at Dec 23, 2014, 8:34 PM EST for Wakulla County, Florida. It took effect at Dec 24, 2014, 1:00 PM EST. It was in force for 45 hr.

The area

The outline as issued.

The facts

Issued
Dec 23, 2014, 8:34 PM EST (01:34 UTC)
In effect from
Dec 24, 2014, 1:00 PM EST
Expired
Dec 26, 2014, 10:00 AM EST
In force
45 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
Minor

County Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 25 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Marks River near Newport on Old Magnolia Rd (in stage datum) (NEPF1).

Action stage
7 ft
Minor stage
8 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02326900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WGUS42 KTAE 240134
FLWTAE
FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
834 PM EST TUE DEC 23 2014

...THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN FLORIDA... 

  ST. MARKS RIVER NEAR NEWPORT ON OLD MAGNOLIA RD AFFECTING WAKULLA 
  COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC129-250134-
/O.NEW.KTAE.FL.W.0086.141224T1800Z-141226T1500Z/
/NEPF1.1.ER.141224T1800Z.141225T0000Z.141226T0900Z.NO/
834 PM EST TUE DEC 23 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE ST. MARKS RIVER NEAR NEWPORT ON OLD MAGNOLIA RD.
* FROM WEDNESDAY AFTERNOON TO FRIDAY MORNING...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT  8:00 PM TUESDAY THE STAGE WAS 6.5 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 8.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW EARLY AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 8.2 FEET BY TOMORROW EVENING.THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY FRIDAY MORNING.
* IMPACT...AT 8.0 FEET...MINOR LOWLAND FLOODING BEGINS.

&&

LAT...LON 3027 8417 3024 8417 3014 8423 3013 8419 3024 8413 3027 8413


$$
2 follow-up statements
385 
WGUS82 KTAE 241952
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
252 PM EST WED DEC 24 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN FLORIDA...
 
  ST. MARKS RIVER NEAR NEWPORT ON OLD MAGNOLIA RD AFFECTING WAKULLA 
  COUNTY 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC129-251952-
/O.EXT.KTAE.FL.W.0086.000000T0000Z-141227T1200Z/
/NEPF1.1.ER.141226T1800Z.141226T1800Z.141227T0600Z.NO/
252 PM EST WED DEC 24 2014

...FLOOD WARNING EXTENDED UNTIL SATURDAY MORNING...THE FLOOD WARNING 
CONTINUES FOR
  THE ST. MARKS RIVER NEAR NEWPORT ON OLD MAGNOLIA RD.
* UNTIL SATURDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  2:00 PM WEDNESDAY THE STAGE WAS 6.7 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 8.0 FEET.
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE FRIDAY
  EARLY AFTERNOON.
* IMPACT...AT 8.0 FEET...MINOR LOWLAND FLOODING BEGINS.

&&

LAT...LON 3027 8417 3024 8417 3014 8423 3013 8419 3024 8413 3027 8413


$$
435 
WGUS82 KTAE 260140
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
840 PM EST THU DEC 25 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
FLORIDA...
 
  ST. MARKS RIVER NEAR NEWPORT ON OLD MAGNOLIA RD AFFECTING WAKULLA 
  COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC129-260210-
/O.CAN.KTAE.FL.W.0086.000000T0000Z-141227T1200Z/
/NEPF1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
840 PM EST THU DEC 25 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE ST. MARKS RIVER NEAR NEWPORT ON OLD MAGNOLIA RD.
* AT  8:00 PM THURSDAY THE STAGE WAS 7.1 FEET.
* FLOOD STAGE IS 8.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 7.5 FEET 
  TOMORROW EARLY AFTERNOON.
* IMPACT...AT 8.0 FEET...MINOR LOWLAND FLOODING BEGINS.

&&

LAT...LON 3027 8417 3024 8417 3014 8423 3013 8419 3024 8413 3027 8413


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Dec 23, 6:43 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 23, 6:43 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
643 PM EST Tue Dec 23 2014

.Aviation...
[Through 00Z Wednesday]  IFR-LIFR ceilings and visibilities will
prevail (with brief occasional improvements to MVFR). Widespread
showers and thunderstorms are expected at all terminals
throughout the period, ending from west to east during the day on
Wednesday.

&&

.Prev Discussion [302 PM EST]...

.Near Term [Through Tonight]...
Both the synoptic and the offshore warm fronts have progressed
northward slowly today, with the offshore warm front now just
offshore of the Florida coastline. Widespread coverage of showers
and thunderstorms has persisted through the day. Event total
rainfall values so far are 1-2" widespread, with a swath of 2.5-5"
from AAF to FZG. As storms continue to drop heavy amounts of
rainfall over the area, flash flooding will continue to be a
concern. Local hi-res guidance indicates another 3-4" is likely
across the area, with isolated higher totals in excess of 6"
possible.

Lower CAPE and higher CIN is in place over the area than initially
expected, suppressing some of the severe potential over land today.
However, with 0-1km shear around 20 kt and 0-6km shear around 50 kt,
we've still managed to get a few severe thunderstorms. As the
secondary warm front near the coast moves inland, the potential for
isolated tornadoes will increase in supercells that develop. As the
main squall line heads eastward into our area overnight, the chance
for wind damage will increase.

.Short Term [Wednesday Through Thursday Night]...
The squall line should be somewhere over our FL Panhandle and far
southwest GA zones at the start of the period (12Z) and progress
steadily eastward during the day. The main band of thunderstorms
will not clear the southeast FL Big Bend zones until the afternoon
hours with the front itself not crossing the Suwannee River until
close to 00Z Thursday. The primary threat for severe will be
damaging winds in the main convective pre-frontal band. Much drier
and cooler air will arrive behind the cold front. Daytime highs on
Christmas Day will be in the upper 50s to lower 60s. We still do
not expect any freezing temperatures Christmas night, but most
inland areas will dip into the mid 30s and some spots will see
some frost.

.Long Term [Friday Through Tuesday]...
The unsettled pattern will continue, typical of what we see during
El Nino years with a dominant subtropical jet. After one more dry
day on Friday, the next frontal system will be crossing the
Mississippi Valley. There is still a fair amount of disagreement
among the mid-range models in terms of how this system will evolve
as it moves east, although the new 12Z Euro is a bit closer to the
GFS than its predecessor. Rain chances will increase over the
weekend with a cold frontal passage expected on Monday or Monday
night. A moderating trend in temperatures is also forecast from
Friday through the weekend.

.Marine...
Low pressure off the Texas coast will move northeast along a cold
front, tightening the gradient between this feature and retreating
high pressure. Cautionary winds will increase to advisory levels
overnight. Strong to severe storms will remain possible across the
waters, especially in a convective band that is forecast to
develop ahead of the approaching cold front. Winds will then shift
to the west behind the cold front on Wednesday, eventually veering
to the northwest and dropping below headline criteria by Thursday
morning. Seas will steadily increase through Wednesday morning,
peaking at 11 feet well offshore before a diminishing trend
commences. Offshore winds will veer to the east from Thursday
night through Saturday, finally becoming onshore ahead of our
next frontal system on Sunday.

.Fire Weather...
Hazardous fire weather conditions are not expected for the next
several days.

.Hydrology...
Combination of radar estimates and several gage reports indicate
that through 2 pm ET today between 2 to 4 inches of rain had fallen
across South Central Georgia and into western portions of the
Florida Big Bend with some spots in South Central Georgia receiving
over 5 inches of rain. Soils are progressively becoming saturated
from today's rainfall across Southern Georgia and the Florida Big
Bend and additional rains will only increase the already growing
flood threat for tonight and Wednesday.

Radar trends suggest that rainfall rates will gradually lessen over
the next couple of hours, limiting any immediate flash flood threat.
However, later tonight as the squall line across Southern Louisiana
approaches the region, widespread heavy rainfall is expected again.
As a result, flash flooding will be likely even with the progressive
nature of the squall line given near saturated conditions.

Rivers across the area continue to rise, with some sharp increases
already noted across the upper portions of the Ochlockonee and
Little River (GA) basins. At least minor flooding in these basins
is expected, with the potential for moderate flooding from
Thomasville through Concord. Some increase is anticipated within the
Flint River system, though the bulk of the heaviest rain today has
occurred just east of the basin and overnight rain shouldn't be
enough to push any of the points below Albany to flood stage.

Further west, with the bulk of the heaviest rainfall so far
occurring either in the lower portions or outside the Chipola and
Choctawhatchee River basins, respectively, only rises to action
stage are likely with a chance of reaching minor flood stage in the
lower Choctawhatchee and in the Chipola at Altha.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   66  71  42  61  36 / 100  90  30  10  10
Panama City   67  69  44  60  43 / 100  80  20  10  10
Dothan        65  68  39  59  38 / 100  80  20   0  10
Albany        66  70  41  60  35 / 100  90  20  10  10
Valdosta      66  72  46  61  36 / 100  90  30  10  10
Cross City    68  74  49  64  35 /  80  90  40  10  10
Apalachicola  68  71  44  59  42 / 100  90  30  10  10

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through Wednesday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
     Gadsden-Holmes-Inland Bay-Inland Dixie-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
     Walton-Washington.

     RIP CURRENT RISK until 4 AM EST /3 AM CST/ Wednesday for Coastal
     Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Wednesday evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Wednesday afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 1 PM EST Thursday for Apalachee Bay-
     Coastal waters From Ochlockonee River to Apalachicola FL
     out to 20 NM-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Apalachicola to
     Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...MOORE
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...WOOL
MARINE...WOOL
FIRE WEATHER...MOORE
HYDROLOGY...GODSEY

In the hours before

Local storm report, Dec 23, 7:37 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
737 PM EST TUE DEC 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      4 WNW TALLAHASSEE       30.46N 84.35W
12/23/2014                   LEON               FL   BROADCAST MEDIA

            INTERSECTION OF BLOUNTSTOWN HIGHWAY AND TENNESSEE STREET
            IS FLOODED AND CLOSED

&&

DVD
Local storm report, Dec 23, 7:39 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
739 PM EST TUE DEC 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     FLASH FLOOD      1 WNW TALLAHASSEE       30.44N 84.29W
12/23/2014                   LEON               FL   EMERGENCY MNGR

            JEFFERSON STREET FLOODED WITH ONE VEHICLE STUCK. ROAD IS
            CLOSED

&&

DVD
Local storm report, Dec 23, 7:54 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
754 PM EST TUE DEC 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     FLASH FLOOD      3 WSW QUINCY            30.56N 84.63W
12/23/2014                   GADSDEN            FL   911 CALL CENTER

            BEN BOSTOK ROAD FLOODED.

&&

DVD
Local storm report, Dec 23, 8:06 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
806 PM EST TUE DEC 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      4 WNW TALLAHASSEE       30.45N 84.34W
12/23/2014                   LEON               FL   PUBLIC

            UNDERPASS AT PAT THOMAS BLVD AT WEST TN STREET IS FLOODED

&&

DVD
Local storm report, Dec 23, 8:31 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
831 PM EST TUE DEC 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      2 NNW TALLAHASSEE       30.46N 84.29W
12/23/2014                   LEON               FL   EMERGENCY MNGR

            CAR UNDERWATER AT N BRONOUGH STREET AND WEST 10TH AVE

0725 PM     FLASH FLOOD      1 ESE MACLAY STATE GARD 30.52N 84.24W
12/23/2014                   LEON               FL   EMERGENCY MNGR

            VEHICLES FLOODED AT 3713 THOMASVILLE RD.

&&

DVD
Local storm report, Dec 23, 8:34 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
834 PM EST TUE DEC 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      2 ESE TALLAHASSEE       30.43N 84.25W
12/23/2014                   LEON               FL   EMERGENCY MNGR

            VEHICLES STUCK IN WATER AND BLOCKING TRAFFIC AT
            INTERSECTION OF S BLAIRSTONE ROAD AND ST AUGUSTINE ROAD

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 7:18 PM ESTTornado WarningTAEGulf27 min
Dec 23, 8:00 PM ESTTornado WarningTAEGulf22 min
Dec 23, 8:40 PM ESTRiver Flood WarningTAEGadsden, Leon11 days
Dec 24, 12:28 AM ESTSpecial Marine WarningTAE62 min
Dec 24, 1:04 AM ESTFlash Flood Warning EmergencyTAEHolmes, Walton3 hr
Dec 24, 3:13 AM ESTHigh Surf AdvisoryTAEBay, Gulf, Walton25 hr
Dec 24, 3:29 AM ESTSpecial Marine WarningTAE31 min
Dec 24, 3:47 AM ESTSpecial Marine WarningTAE28 min
Dec 24, 3:49 AM ESTSpecial Marine WarningTAE56 min
Dec 24, 3:56 AM ESTFlash Flood WarningTAEHolmes, Walton3 hr
Dec 24, 4:08 AM ESTTornado WarningTAEHolmes, Jackson, Washington22 min
Dec 24, 5:42 AM ESTSpecial Marine WarningTAE63 min
Dec 24, 6:02 AM ESTWind AdvisoryTAEDixie, Franklin, Gadsden, Gulf, Jefferson, Lafayette and 4 more4 hr
Dec 24, 6:59 AM ESTFlash Flood WarningTAECalhoun, Gadsden, Jackson, Liberty3 hr
Dec 24, 8:15 AM ESTFlash Flood WarningTAEGadsden, Leon, Liberty, Wakulla3 hr
Dec 24, 8:32 AM ESTRiver Flood WarningTAEWalton29 hr
Dec 24, 8:44 AM ESTSpecial Marine WarningTAE61 min
Dec 24, 9:33 AM ESTSpecial Marine WarningTAE57 min
Dec 24, 9:46 AM ESTSevere Thunderstorm WarningTAEJefferson, Leon44 min
Dec 24, 10:00 AM ESTRiver Flood WarningTAEHolmes, Washington8 days
Dec 24, 10:00 AM ESTRiver Flood WarningTAEWalton10 days
Dec 24, 10:27 AM ESTSpecial Marine WarningTAE93 min
Dec 24, 11:55 AM ESTSpecial Marine WarningTAE95 min

Nearby

River Flood Warnings in Florida, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.